Alert archive / Mississippi / Flash Flood Warnings in 2008

Flash Flood Warning 134, NWS Jackson, MS

September 20, 2008Franklin County, Lincoln County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 20, 2008, 8:51 AM CDT for Franklin County, Lincoln County, Mississippi. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2008, 8:51 AM CDT (13:51 UTC)
Expired
Sep 20, 2008, 10:45 AM CDT
In force
114 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, MS, Lincoln County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-382 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 201351
FFWJAN
MSC037-085-201545-
/O.NEW.KJAN.FF.W.0134.080920T1351Z-080920T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
851 AM CDT SAT SEP 20 2008

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LINCOLN COUNTY IN SOUTH CENTRAL MISSISSIPPI...
  FRANKLIN COUNTY IN SOUTHWEST MISSISSIPPI...

* UNTIL 1045 AM CDT

* AT 843 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  FLASH FLOODING FROM HEAVY RAIN MOVING SLOWLY NORTH ACROSS THE      
  WARNED AREA. ADDITIONAL RAINFALL OF TWO TO THREE INCHES IN THE     
  WARNING AREA WILL BE POSSIBLE THIS MORNING AND THIS WILL CAUSE     
  FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCCALL
  CREEK...WEST LINCOLN...VAUGHN...LOYD STAR...NEW HOPE AND BUDE

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3133 9113 3144 9108 3161 9074 3170 9051
      3142 9050 3137 9064 3135 9097 3134 9098
      3135 9102 3133 9107

$$

EEC
1 follow-up statement
000 
WGUS74 KJAN 201536
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1036 AM CDT SAT SEP 20 2008

MSC037-085-201545-
/O.EXP.KJAN.FF.W.0134.000000T0000Z-080920T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN MS-LINCOLN MS-
1036 AM CDT SAT SEP 20 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1045 AM CDT FOR LINCOLN AND
FRANKLIN COUNTIES...

RAIN HAS DECREASED ACROSS THE AREA AND THE WARNING WILL BE ALLOWED 
TO EXPIRE.

LAT...LON 3133 9113 3144 9108 3161 9074 3170 9051
      3142 9050 3137 9064 3135 9097 3134 9098
      3135 9102 3133 9107

$$

EEC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 3:58 AM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Sep 20, 3:58 AM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
358 AM CDT SAT SEP 20 2008

.SHORT TERM...MOST OF THE CENTRAL PORTIONS OF THE CWA WILL START OFF
WITH A WET MORNING. MOST OF THE NIGHT PERIOD THERE HAVE BEEN DECENT
SIZED RAIN AREAS WITH EMBEDDED TSRA MOVING GENERALLY NE. THERE
EXISTS A NICE ELEVATED BOUNDARY ACROSS THE CENTRAL PORTIONS OF THE
CWA WITH A WEAK INVERTED SFC REFLECTION SHOWING UP AS A PRESSURE
TROUGH. ALOFT THERE EXISTS A SOLID AREA OF CYCLONIC FLOW WITHIN A
BROAD UPPER LOW/TROUGH WHICH IS PROVIDING DECENT ASCENT OVER THE
CWA. POCKETS OF BETTER LOW LEVEL MOISTURE ARE SUPPORTING THE RAIN
AREAS AND THIS IS EXPECTED TO CONTINUE FOR MOST OF TODAY. WE MAY
ACTUALLY SEE SFC CONVERGENCE GET ENHANCED ALONG THE I-55 CORRIDOR
LATER TODAY AS SOME DRIER LOW LEVEL AIR MOVES IN FROM THE EAST AND
HELPS SHARPEN UP THE INVERTED SFC TROUGH. OVERALL...MOISTURE
ASSOCIATED WITH THIS SYSTEM IS NOT PARTICULARLY DEEP AS INDICATED BY
WATER VAPOR IMAGERY. HOWEVER...MOISTURE BETWEEN 850 AND 600 MB IS
MORE THAN SUFFICIENT AND WITH DECENT ISENTROPIC ASCENT HOLDING
STEADY TODAY...DECENT RAIN CHANCES WILL EXIST. AT THIS POINT...LOOKS
LIKE THE I-55 CORRIDOR WILL CONTINUE TO BE THE AREA FOR THE BEST
PRECIP CHANCES. CHANCES WILL DROP OFF ON EACH SIDE OF THE CWA.
OVERALL...NOT EXPECTING A GREAT DEAL OF RAIN...BUT THERE DOES EXIST
THE POTENTIAL FOR CONVECTION AND THE LOCALIZED AREAS THAT SEE THE
FEW STORMS WILL SEE HIGHER PRECIP TOTALS. I WILL CONTINUE TO WORD
ISO THUNDER WITH THE SHOWER ACTIVITY.

TEMPS WILL BE TOUGH AGAIN TODAY AS PRECIP/CLOUDS WILL ALLOW FOR
POTENTIALLY A LARGE VARIATION ACROSS PORTIONS OF THE CWA. SINCE
THICKER CLOUDS AND PRECIP EXIST TO START THE PERIOD...WE SHOULD SEE
AN OVERALL COOLER DAY. THE WARMEST AREAS LOOK TO BE ALONG AND W OF
THE MS RIVER AS THINNER CLOUDS LOOK TO EXIST.

FOR TONIGHT...THE OVERALL PRECIP ACTIVITY LOOKS TO BE A GOOD BIT
LESS AS THE FLOW WEAKENS SOME AND THE RESULTING ISENTROPIC ASCENT IS
LESS. BEST CHANCES LOOK TO OCCUR DURING THE EARLY EVENING AS
ACTIVITY MAY LINGER FROM THE AFTERNOON. I WILL LOWER POPS 10% ACROSS
THE BOARD AND GO WITH A 30-40% RANGE. AFTER 03Z...I WILL LOWER POPS
AGAIN AND MENTION JUST SLIGHT CHANCE. AS FOR TEMPS...LOOKS LIKE GUID
IS AGAIN TOO COOL AND I WILL WARM MOST LOCATIONS. I WONT GET TOO
AGGRESSIVE AS THE POTENTIAL FOR SLIGHTLY DRIER AIR TO MOVE IN MAY
ALLOW FOR LOWER VALUES. HOWEVER...CLOUDS AND LIGHT WINDS SHOULD KEEP
TEMPS WARMER THAN GUID VALUES.

FOR SUN THROUGH SUN NIGHT...WE REALLY START TO LOOSE OUR LIFT FROM
THE LINGERING BROAD UPPER TROUGH AND WE SHOULD SEE EVEN LESS PRECIP
ACTIVITY AROUND. WHAT DOES OCCUR LOOKS TO BE MORE DIURNAL AND I HAVE
INDICATED THAT IN THE GRIDS. GUID POPS INDICATE THIS TREND AND I
HAVE FOLLOWED. AS FOR TEMPS...GUID VALUES ARE NOT TOO BAD BUT MAY BE
A LITTLE LOW IF CLOUDS THIN MORE. I THINK WE WILL SEE A BIT LESS
CLOUDS AND HAVE ADDED A FEW DEGREES TO SOME LOCATIONS FOR HIGHS.
GENERALLY HAVE GONE WITH 82-85 FOR HIGHS. FOR SUN NIGHT LOWS...GUID
AGAIN SEEMS TOO COOL. WITH A COMBINATION OF SOME LIGHT WINDS AND
LINGERING CLOUDS...I HAVE WARMED LOWS A FEW DEGREES WITH THE COOLEST
TEMPS ACROSS THE E/NE.  /CME/

.LONG TERM...MONDAY THROUGH SATURDAY...BY MONDAY THE S/W IS EXPECTED
TO MOVE EAST OF THE AREA AND HIGH PRESSURE WILL BEGIN TO BUILD INTO
THE REGION. A FEW SHOWERS WILL LINGER ACROSS THE SOUTHEASTERN
PORTIONS OF THE CWFA FOR MONDAY. HEIGHTS WILL BE RISING THROUGH THE
DAY AND DRIER AIR WILL BEGIN TO MOVE IN...SO THESE SHOWERS SHOULD
BEGIN TO MOVE OUT OF THE AREA BY MONDAY NIGHT.

RIDGING ALOFT WILL BEGIN TO TAKE OVER THE AREA AND KEEP THE AREA DRY
FOR TUESDAY THROUGH FRIDAY. IN THE LOW LEVELS THE AREA WILL SEE
DRIER AIR ADVECT INTO THE REGION FROM THE ENE AS A BACKDOOR FRONT
APPROACHES. THIS COMBINED WITH SOME CAPPING OVER THE REGION SHOULD
PROVIDE FOR LITTLE CLOUD COVER OVER THE CWFA FOR THE MIDDLE TOWARD
THE END OF THE WORK WEEK. THIS MAINLY LEAVES FOR A TEMPERATURE
FORECAST FOR TUESDAY AND BEYOND. HAVE REMAINED WITH MEX GUI HIGHS
THAT GIVES PRETTY NORMAL VALUES IN THE MIDDLE 80S.  WITH CLEAR SKIES
AND DRIER AIR ADVECTING INTO THE REGION HAVE LOWERED LOWS A BIT.
THIS IS MAINLY TO TREND VALUES CLOSER TO ENSEMBLE GUI.  THIS WILL
GIVE MAINLY LOWER 60S WITH LOCATIONS IN THE EAST AND NORTHEAST
POSSIBLY DIPPING INTO THE UPPER 50S WHERE THE BEST RADIATIONAL
COOLING WILL OCCUR./14/

&&

.AVIATION....TOUGH FORECAST TODAY AS WE WILL HAVE TO DEAL WITH OFF
AND ON PRECIP AREAS MOVING N/NE AND VARYING CEILINGS.
CURRENTLY...THE AREA IS SEEING A VARIATION OF IFR TO VFR CEILINGS.
LOOKS LIKE MOST AREAS WILL DROP TO MVFR BY 12Z WITH THAT LINGERING
TO 15-18Z. BEYOND THAT...CEILINGS SHOULD IMPROVE AS LONG AS PRECIP
IS NOT OCCURRING. AS FOR VISIBILITIES...LOOK FOR A MIX OF 3-6SM
THROUGH 14-15Z WITH LOWER VALUES ANYTIME PRECIP OCCURS. FOR THE
OVERNIGHT HOURS...GUID IS NOT LOWERING CEILINGS MUCH BUT IS SHOWING
MVFR VIS CONDITIONS. I WILL STICK WITH MVFR FOR VIS AND WILL ADD
MVFR CEILINGS FOR THE NORTHERN SITES. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       79  65  82  62 /  60  42  30  10
MERIDIAN      79  63  83  59 /  56  32  25  11
VICKSBURG     81  64  84  63 /  38  31  29   9
HATTIESBURG   82  65  83  63 /  67  31  26  15
NATCHEZ       80  64  82  63 /  57  28  30  14
GREENVILLE    83  62  83  62 /  32  28  31   8
GREENWOOD     79  63  82  61 /  43  34  34   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM: CME
LONG  TERM: 14
Hazardous weather outlook, Sep 20, 4:02 AM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
402 AM CDT SAT SEP 20 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
210915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
402 AM CDT SAT SEP 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 8:12 PM CDTFlash Flood WarningJANLowndes, Oktibbeha2 hr
Sep 20, 7:11 AM CDTFlash Flood WarningJANHinds, Rankin83 min
Sep 20, 1:31 PM CDTSevere Thunderstorm WarningJANMarion59 min
Sep 20, 2:12 PM CDTFlash Flood WarningJANLamar, Marion2 hr

Nearby

Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.